Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS Pittsburgh, PA

June 22, 2017Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 22, 2017, 5:52 PM EDT for Indiana County, Pennsylvania. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 5:52 PM EDT (21:52 UTC)
Expired
Jun 23, 2017, 3:15 AM EDT
In force
9 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Indiana County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:20 PM EDTFLASH FLOODBrush Valley, PAMULTIPLE VEHICLES TRAPPED ON RT 56
Jun 22, 7:10 PM EDTFLASH FLOODBrush Valley, PACREEK OUT OF ITS BANKS AND RUNNING THROUGH YARD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

997 
WGUS51 KPBZ 222152
FFWPBZ
PAC063-230145-
/O.NEW.KPBZ.FF.W.0029.170622T2152Z-170623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
552 PM EDT THU JUN 22 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Indiana County in west central Pennsylvania...

* Until 945 PM EDT.

* At 552 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and one half inches 
  of rain have fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Vintondale, Armagh, Brush Vly and Yellow Creek State Park. 

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4050 7891 4041 7896 4048 7913 4063 7903
      4059 7887

$$

Fries
2 follow-up statements
884 
WGUS71 KPBZ 222214
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
614 PM EDT THU JUN 22 2017

PAC063-230145-
/O.CON.KPBZ.FF.W.0029.000000T0000Z-170623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-
614 PM EDT THU JUN 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
SOUTHEASTERN INDIANA COUNTY...

At 613 PM EDT, emergency management reported flash flooding in Brush 
Valley Township. Swift water rescues were ongoing. Up to three 
inches of rain have already fallen. Flash flooding is already 
occurring.

Some locations that will experience flooding include...
Vintondale, Armagh, Brush Valley and Yellow Creek State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4050 7891 4041 7896 4048 7913 4063 7903
      4059 7887

$$

Fries
344 
WGUS51 KPBZ 230046
FFWPBZ
PAC063-230715-
/O.EXT.KPBZ.FF.W.0029.000000T0000Z-170623T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
846 PM EDT THU JUN 22 2017

The National Weather Service in Pittsburgh has extended the

* Flash Flood Warning for...
  Southeastern Indiana County in west central Pennsylvania...

* Until 315 AM EDT Friday.

* At 846 PM EDT, emergency management, local law enforcement, 
  broadcast media, and the public have all reported heavy rain 
  across the warned area. Flash flooding is already occurring, and 
  water is still reported to be rising in some areas. Several inches 
  of rain have fallen over a wide area, and flood waters will remain 
  for some time with significant debris and mud likely to remain as 
  water recedes.

* Some locations that will experience flooding include...
  Vintondale, Armagh, Brush Valley and Yellow Creek State Park. 

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4050 7891 4041 7896 4048 7913 4063 7903
      4059 7887

$$

Fries

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 5:52 PM EDT, 0 minutes earlier.

Area forecast discussion, Jun 22, 5:52 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
552 PM EDT Thu Jun 22 2017

.SYNOPSIS...
Downpours are possible through Friday night with a tropical
airmass in place. A cold front sweeping through early Saturday
will return comfortable humidity levels by the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
With 6pm update, primary changes were to timing and coverage of
precipitation. Training is occurring with storms across
Armstrong and Indiana counties, with multiple flash flood
warnings in effect. Elsewhere, rain has generally come to an end
for the rest of the afternoon. The other change was to the
timing of widespread precipitation moving into the region later
tonight. Latest synoptic and high-resolution models all show a
slight delay in arrival of rain, and have likewise delayed
arrival times by a couple of hours. Previous discussion follows.

Showers and storms will continue to ride east - southeast south
of the warm front that is draped across northern Pennsylvania.
The best instability resides farther south toward the I-70
corridor, however it will take an outflow boundary to trigger
any convection due to the lack of synoptic triggers in this
region. Any storm will be capable of producing downpours with
the amount of low level moisture.

The focus shifts to the southwest as a wave brings showers and
scattered storms through after midnight. The overall speed of
the system will keep the heavy rain threat to a minimum, however
a quick inch of rain is possible given what happened this
morning over parts of Greene county. Confidence is high enough
to go categorical pops after midnight area wide.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
     DOWNPOURS POSSIBLE THROUGH FRIDAY EVENING WITH LEFT OVERS FROM
TROPICAL STORM CINDY...

For information regarding the threat of high water, please
reference the hydrology discussion located near the bottom of
the product.

The remnants of Cindy pass Friday afternoon and evening. This
will bring a widespread area of showers and storms to the region
especially south of I-70. There should be not a lot of
precipitation around during the morning and early afternoon
hours, however with the approach of a the cold front during the
afternoon hours this will trigger storms and interact with
moisture associated with Cindy.

The cold front crosses during the overnight hours Friday night
so come daylight Saturday any measurable QPF should be east of
the mountains. Clearing will rapidly take place before 15Z then
a cu field will develop during the afternoon hours. Humidity
levels will be noticeable lower as dewpoints drop into the 50s
some 20F lower than today.

Benign weather Saturday night with moisture arriving from the
northwest ahead of the next upper disturbance.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Highlights:
- Cooler weather
- No signs of a high water threat

Full latitude trough will bring a period of below normal
temperatures to the region. Afternoon high temperatures will be
running nearly ten degrees below their normal benchmarks Sunday
- Tuesday. With the trough axis overhead, scattered showers and
  perhaps a thunderstorm are possible through mid week, but with
  low level moisture lacking due to the placement of high
  pressure southeast of the western Great Lakes. A transitory
  high pressure takes over at weeks end bringing temperatures
  back to their normal location and returning dry weather.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Scattered MVFR cigs will prevail under increasing moist low
levels through the afternoon. Increasing instability and
moderate levels of shear will support scattered showers and
storms, mainly north along a frontal boundary, with potential
impacts to KFKL and KDUJ. A few storms may produce strong gusts
but will not make any mention of these conditions unless
confidence increases.

Otherwise, more notable weather and terminal impacts arrive
overnight as moisture associated with remnants of tropical cindy
approach and interact with a sagging cold front. Will trend all
sites to MVFR, but some guidance suggests lower by midday
Friday. Heavy rain will likely lead to brief IFR restrictions at
any terminal but again, will not put this in at this time.

Wind will remain wsw through the period, with gusts this
afternoon with plenty of mixing and again Fri afternoon.

.OUTLOOK...
Widespread restrictions are likely through Saturday morning with
the passage of a cold front.

&&

.HYDROLOGY...
A flash flood watch has been issued for areas along and south
of interstate 70. A piece of energy crosses tonight and will
bring upwards of an inch of rain as it passes. With flash flood
guidance in the 3 hour time frame over 1.5 inches outside urban
areas /Allegheny and western Westmoreland/. The current thinking
is as long as we do not get too much rain this afternoon in one
location we should be able to hold the rain overnight. The main
concern would be QPF Friday afternoon and evening.

Meteorologically values all point to high water issues with
PWATS over two inches, warm cloud depths above 13KFT, and a
strong low level jet. GEFS M-Climate values are near or at
record levels for PWATS on return interval, and climate
anomaly.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch from 2 AM EDT Friday through late Friday
     night for MDZ001.
OH...Flash Flood Watch from 2 AM EDT Friday through late Friday
     night for OHZ057>059-068-069.
PA...Flash Flood Watch from 2 AM EDT Friday through late Friday
     night for PAZ021-029-031-073>076.
WV...Flash Flood Watch from 2 AM EDT Friday through late Friday
     night for WVZ002>004-012-021-509>514.

&&
Hazardous weather outlook, Jun 22, 4:18 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
418 AM EDT Thu Jun 22 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-230830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
418 AM EDT Thu Jun 22 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Showers and storms will overspread the area late tonight. Storms
could produce locally heavy rainfall and increase the threat for
flooding. A flood watch may be required.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The threat for heavy rain will continue through Friday. A flood watch
may be required.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 22, 2:07 PM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT THU JUN 22 2017

PAZ014-016-022-023-073-221830-
Armstrong-Jefferson-Butler-Westmoreland-Indiana-
207 PM EDT THU JUN 22 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTH CENTRAL INDIANA...EASTERN BUTLER...
SOUTHWESTERN JEFFERSON...NORTHWESTERN WESTMORELAND AND CENTRAL
ARMSTRONG COUNTIES...

At 207 PM EDT, a strong thunderstorm was located near Ford City, or
near Kittanning, moving east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Kittanning...                     Ford City...
Freeport...                       West Kittanning...
Rural Valley...                   Worthington...
Dayton...                         West Hills...
Manorville...                     Ford Cliff...
Elderton...                       Applewold...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4066 7969 4081 7974 4097 7919 4070 7911
TIME...MOT...LOC 1807Z 257DEG 22KT 4076 7962

34
Special weather statement, Jun 22, 2:51 PM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
251 PM EDT THU JUN 22 2017

PAZ023-221915-
Indiana-
251 PM EDT THU JUN 22 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL INDIANA COUNTY...

At 251 PM EDT, a strong thunderstorm was located near Indiana, moving
southeast at 10 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Indiana...                        Homer City...
Black Lick...                     Clymer...
West Lebanon...                   Chevy Chase Heights...
Ernest...                         Creekside...
Shelocta...                       Lucerne Mines...
Jacksonville...                   Dixonville...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4045 7913 4060 7938 4076 7923 4069 7896
TIME...MOT...LOC 1851Z 298DEG 10KT 4066 7926
Special weather statement, Jun 22, 3:40 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
340 PM EDT THU JUN 22 2017

PAZ014-020>022-073-222030-
Armstrong-Butler-Westmoreland-Beaver-Allegheny-
340 PM EDT THU JUN 22 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN BUTLER...
NORTHEASTERN ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHERN
ARMSTRONG COUNTIES...

At 340 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rochester to Harrison Township.
Movement was northeast at 20 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Cranberry...                      Butler...
Beaver Falls...                   Monaca...
Kittanning...                     New Kensington...
Lower Burrell...                  Harrison Township...
Economy...                        Homeacre-Lyndora...
New Brighton...                   Shanor-Northvue...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 16 and 35.

  Interstate 79 in Pennsylvania between mile markers 48 and 65.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4074 7925 4058 7968 4071 8040 4086 8017
      4086 8016 4087 8015 4095 8002 4081 7922
      4077 7922
TIME...MOT...LOC 1940Z 237DEG 16KT 4072 8026 4063 7972
Local storm report, Jun 22, 4:16 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            WHITE                   40.48N  79.42W
06/22/2017                   INDIANA            PA   911 CALL CENTER

            RESIDENTIAL BASEMENT FLOODED

&&

EVENT NUMBER PBZ1701642

FRIES
Local storm report, Jun 22, 5:10 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLASH FLOOD      INDIANA                 40.62N  79.16W
06/22/2017                   INDIANA            PA   PUBLIC

            CREEKS HAVE RISEN OUT OF THEIR BANKS TO COVER
            WASHINGTON AND WATER ST

&&

EVENT NUMBER PBZ1701643

FRIES

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:26 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Fayette, Greene and 3 more38 hr
Jun 22, 12:36 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion24 min
Jun 22, 12:59 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion24 min
Jun 22, 2:07 PM EDTSpecial Weather StatementPBZArmstrong23 min
Jun 22, 2:51 PM EDTSpecial Weather StatementPBZIndiana24 min
Jun 22, 2:55 PM EDTSevere Thunderstorm WarningPBZIndiana35 min
Jun 22, 3:40 PM EDTSpecial Weather StatementPBZArmstrong, Butler50 min
Jun 22, 3:49 PM EDTAreal Flood AdvisoryPBZIndiana3 hr
Jun 22, 4:36 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana3 hr
Jun 22, 4:53 PM EDTFlash Flood WarningPBZArmstrong, Indiana10 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.